Strongly clean matrices over arbitrary rings. (English) Zbl 1310.16023

Summary: We characterize when the companion matrix of a monic polynomial over an arbitrary ring \(R\) is strongly clean, in terms of a type of ideal-theoretic factorization (which we call an iSRC factorization) in the polynomial ring \(R[t]\). This provides a nontrivial necessary condition for \(\mathbb M_n(R)\) to be strongly clean, for \(R\) arbitrary. If the ring in question is either local or commutative, then we can say more (generalizing and extending most of what is currently known about this problem). If \(R\) is local, our iSRC factorization is equivalent to an actual polynomial factorization, generalizing results in [G. Borooah et al., J. Pure Appl. Algebra 212, No. 1, 281-296 (2008; Zbl 1162.16016)], [X. Yang and Y. Zhou, J. Algebra 320, No. 6, 2280-2290 (2008; Zbl 1162.16017)] and [B. Li, Bull. Korean Math. Soc. 46, No. 1, 71-78 (2009; Zbl 1168.16014)]. If, instead, \(R\) is commutative and \(h\in R[t]\) is monic, we again show that an iSRC factorization yields a polynomial factorization, and we prove that \(h\) has such a factorization if and only if its companion matrix is strongly clean, if and only if every algebraic element (in every \(R\)-algebra) which satisfies \(h\) is strongly clean. This generalizes the work done in [G. Borooah et al., loc. cit.] on commutative local rings and provides a characterization of strong cleanness in \(\mathbb M_n(R)\) for any commutative ring \(R\).


16S50 Endomorphism rings; matrix rings
16U60 Units, groups of units (associative rings and algebras)
13H99 Local rings and semilocal rings
15A18 Eigenvalues, singular values, and eigenvectors
Full Text: DOI


[1] Borooah, Gautam; Diesl, Alexander J.; Dorsey, Thomas J., Strongly Clean matrix rings over commutative local rings, J. Pure Appl. Algebra, 212, 1, 281-296, (2008) · Zbl 1162.16016
[2] Chen, Weixing, A question on strongly Clean rings, Comm. Algebra, 34, 7, 2347-2350, (2006) · Zbl 1098.16003
[3] Couchot, François, Strong cleanness of matrix rings over commutative rings, Comm. Algebra, 36, 2, 346-351, (2008) · Zbl 1133.13024
[4] Chen, Jianlong; Yang, Xiande; Zhou, Yiqiang, On strongly Clean matrix and triangular matrix rings, Comm. Algebra, 34, 10, 3659-3674, (2006) · Zbl 1114.16024
[5] Chen, Jianlong; Yang, Xiande; Zhou, Yiqiang, When is the \(2 \times 2\) matrix ring over a commutative local ring strongly Clean?, J. Algebra, 301, 1, 280-293, (2006) · Zbl 1110.16029
[6] Fan, Lingling; Yang, Xiande, On strongly Clean matrix rings, Glasg. Math. J., 48, 3, 557-566, (2006) · Zbl 1114.16025
[7] Lingling Fan, Xiande Yang, Strongly clean matrix rings over commutative rings, preprint, 2008. · Zbl 1114.16025
[8] Goldman, Oscar, Determinants in projective modules, Nagoya Math. J., 18, 27-36, (1961) · Zbl 0103.27001
[9] Lam, T. Y., Lectures on modules and rings, Grad. Texts in Math., vol. 189, (1999), Springer-Verlag New York · Zbl 0911.16001
[10] Lam, T. Y., A first course in noncommutative rings, Grad. Texts in Math., vol. 131, (2001), Springer-Verlag New York · Zbl 0980.16001
[11] Li, Yuanlin, Strongly Clean matrix rings over local rings, J. Algebra, 312, 1, 397-404, (2007) · Zbl 1117.16017
[12] Li, Bingjun, Strongly Clean matrix rings over noncommutative local rings, Bull. Korean Math. Soc., 46, 1, 71-78, (2009) · Zbl 1168.16014
[13] Nicholson, W. K., Strongly Clean rings and fittingʼs lemma, Comm. Algebra, 27, 8, 3583-3592, (1999) · Zbl 0946.16007
[14] Esperanza Sánchez Campos, Strongly clean rings, unpublished, 2002.
[15] Solomon, Louis, Similarity of the companion matrix and its transpose, Special Issue Dedicated to Hans Schneider, Madison, WI, 1998, Linear Algebra Appl., 302/303, 555-561, (1999), with an appendix by Robert M. Guralnick · Zbl 0949.15016
[16] Wang, Zhou; Chen, Jianlong, On two open problems about strongly Clean rings, Bull. Aust. Math. Soc., 70, 2, 279-282, (2004) · Zbl 1069.16035
[17] Yang, Xiande; Zhou, Yiqiang, Some families of strongly Clean rings, Linear Algebra Appl., 425, 1, 119-129, (2007) · Zbl 1122.16027
[18] Yang, Xiande; Zhou, Yiqiang, Strong cleanness of the \(2 \times 2\) matrix ring over a general local ring, J. Algebra, 320, 6, 2280-2290, (2008) · Zbl 1162.16017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.